Alert archive / Kansas / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 243, NWS Dodge City, KS

August 31, 1995Ness County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 31, 1995, 10:19 PM CDT for Ness County, Kansas. It was in force for 41 min.

The area

The counties it named.

The facts

Issued
Aug 31, 1995, 10:19 PM CDT (03:19 UTC)
Expired
Aug 31, 1995, 11:00 PM CDT
In force
41 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Ness County, KS

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.3 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1995-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1211 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1995-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1211 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
2261 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 010320 RRA
SVRDDC
KSC135-010400-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1019 PM CDT THU AUG 31 1995
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1100 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST CENTRAL KANSAS
 
   ...WESTERN NESS COUNTY
 
AT 1015 PM CDT RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES WEST OF
NESS CITY OR AT BEELER. MOVEMENT OF THE STORM WAS SOUTH AT 25 MPH. THIS
STORM IS CAPABLE OF PRODUCING THREE-QUARTER INCH HAIL AND VERY HEAVY
RAIN AND GUSTY WINDS. THE STORM WILL MOVE THOUGH BEELER BY 1030 PM AND
WILL CONTINUE TO MOVE SOUTH OVER OPEN FARMLAND. THIS SEVERE THUNDERSTORM
WARNING REPLACES THE EXPIRED SEVERE THUNDERSTORM WARNING THAT WAS IN
EFFECT FOR NORTHWEST NESS COUNTY.
 
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY NRAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY... SO
DON'T DRIVE ONTO WATER-COVERED ROADS.
 
MICHELS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 4:16 PM CDT, 6 hours 3 minutes earlier.

Area forecast discussion, Aug 31, 4:16 PM CDT, 6 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
415 PM CDT THU AUG 31 1995

QSTN FOR TNGT RMNS LOCALE AND XTNT OF TSTMS. PER ADAP...FNT PULLING
N IN W KS AS XPCTD SO CNVCTV FOCUS SHD BE ALG FNT WITH CELLS MOVG SE
IN WK FLOW ALF. XTRM SW ZNS POPS <20% SO WL NEED TO PEEL OFF INTO
ANOTHER GRP. TMRW SHD BE TAD WRMR AND FWC AGREES SO HV USED. IN LTR
PDS WL ALSO STICK TO FWC. MDLS AGREE ON ANTHR VORT LOBE SWINGING ESE
ACRS NEBR AND NRN/ERN KS TMRW EVE SO SML POPS MAY BE NEEDED IN MY
NRN AND ERN ZNS.

JOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 7:47 PM CDTSevere Thunderstorm WarningDDCNess, Trego43 min
Aug 31, 8:38 PM CDTSevere Thunderstorm WarningDDCTrego52 min
Aug 31, 9:31 PM CDTSevere Thunderstorm WarningDDCTrego26 min
Aug 31, 9:31 PM CDTSevere Thunderstorm WarningDDCNess44 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.